Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Homology and cell structure of nilpotent spaces


Author: Robert H. Lewis
Journal: Trans. Amer. Math. Soc. 290 (1985), 747-760
MSC: Primary 55P99; Secondary 20C07, 57M99
DOI: https://doi.org/10.1090/S0002-9947-1985-0792825-4
MathSciNet review: 792825
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ and $ X$ denote finitely dominated nilpotent $ {\text{CW}}$ complexes. We are interested in questions relating the homology groups of such spaces to their cell structure and homotopy type. We solve a problem posed by Brown and Kahn, that of constructing nilpotent complexes of minimal dimension. When the fundamental group is finite, the three-dimensional complex we construct may not be finite; we then construct a finite six-dimensional complex.

We investigate the set of possible cofibers of maps $ A \to X$, and find a severe restriction. When it is met and the fundamental group is finite, $ X$ can be constructed from $ A$ by attaching cells in a natural way. The restriction implies that the classical notion of homology decomposition has no application to nilpotent complexes.

We show that the Euler characteristic of $ X$ must be zero. Several corollaries are derived to the theory of finitely dominated nilpotent complexes.

Several of these results depend upon a purely algebraic theorem that we prove concerning the vanishing of homology of nilpotent modules over nilpotent groups.


References [Enhancements On Off] (What's this?)

  • [1] K. S. Brown, Euler characteristics of discrete groups and $ G$-spaces, Invent. Math. 27 (1974), 229-264. MR 0385007 (52:5877)
  • [2] K. S. Brown and P. K. Kahn, Homotopy dimension and simple cohomological dimension of spaces, Comment. Math. Helv. 52 (1977), 111-127. MR 0438336 (55:11251)
  • [3] G. Carlsson, A counterexample to a conjecture of Steenrod, Invent. Math. 64 (1981), 171-174. MR 621775 (82j:57036)
  • [4] W. Dwyer, Vanishing homology over nilpotent groups, Proc. Amer. Math. Soc. 49 (1975), 259-261. MR 0374242 (51:10442)
  • [5] K. Ehrlich, The obstruction to the finiteness of the total space of a fibration, Michigan Math. J. 28 (1981), 19-38. MR 600412 (82i:55014)
  • [6] K. Hoechsmann, P. Roquette and H. Zassenhaus, A cohomological characterization of finite nilpotent groups, Arch. Math. (Basel) 19 (1968), 225-244. MR 0227278 (37:2863)
  • [7] P. J. Hilton, Homotopy theory and duality, Gordon & Breach, New York, 1966.
  • [8] R. H. Lewis, Equivariant cofibrations and nilpotency, Trans. Amer. Math. Soc. 267 (1981), 139-155. MR 621979 (82j:55009)
  • [9] -, Ph. D. dissertation, Cornell University, 1977.
  • [10] G. Mislin, Wall's obstruction for nilpotent spaces, Topology 14 (1975), 311-317. MR 0394647 (52:15448)
  • [11] -, Finitely dominated nilpotent spaces, Ann. of Math. (2) 103 (1976), 547-556. MR 0415607 (54:3690)
  • [12] -, Groups with cyclic Sylow subgroups..., Comment. Math. Helv. 52 (1977), 373-391. MR 0448344 (56:6651)
  • [13] -, The geometric realization of Wall obstructions..., Math. Proc. Cambridge Philos. Soc. 87 (1980), 199-206. MR 553576 (81f:55011)
  • [14] G. Mislin and K. Varadarajan, The finiteness obstructions for nilpotent spaces lie in $ D(Z\pi )$, Invent. Math. 53 (1979), 185-191. MR 560413 (81e:55011)
  • [15] D. J. S. Robinson, The vanishing of certain homology and cohomology groups, J. Pure Appl. Algebra 7 (1976), 145-167. MR 0404478 (53:8280)
  • [16] D. S. Rim, Modules over finite groups, Ann. of Math. (2) 69 (1959), 700-712. MR 0104721 (21:3474)
  • [17] J. Stallings, Homology and central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31:232)
  • [18] R. Swan, Periodic resolutions for finite groups, Ann. of Math. (2) 72 (1960), 267-291. MR 0124895 (23:A2205)
  • [19] -, Induced representations and projective modules, Ann. of Math. (2) 71 (1960), 552-578. MR 0138688 (25:2131)
  • [20] -, The Grothendieck ring of a finite group, Topology 2 (1963), 85-110. MR 0153722 (27:3683)
  • [21] C. T. C. Wall, Finiteness conditions for $ CW$-complexes, Ann. of Math. (2) 81 (1965), 56-69. MR 0171284 (30:1515)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55P99, 20C07, 57M99

Retrieve articles in all journals with MSC: 55P99, 20C07, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0792825-4
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society